← Précédent

Serotonin reuptake inhibitors and hyperprolactinaemia: a case/non-case study in the French pharmacovigilance database.

Drug Saf. 2011 Dec 1;34(12):1161-6. doi: 10.2165/11595660-000000000-00000.

Serotonin reuptake inhibitors and hyperprolactinaemia: a case/non-case study in the French pharmacovigilance database.

Abstract

BACKGROUND:

Hyperprolactinaemia is a common endocrinological disorder that can be caused by a variety of physiological and pathological conditions, although in a large proportion of cases hyperprolactinaemia is drug-induced. Serotonin reuptake inhibitors (SRIs) are reportedly associated with hyperprolactinaemia; however, the number of published cases in the literature is limited.

OBJECTIVE:

The aim of the study was to investigate the association between exposure to SRIs and the risk of reporting of hyperprolactinaemia in a spontaneous reporting database.

METHODS:

All cases of adverse drug reactions (ADRs) involving hyperprolactinaemia spontaneously reported to the French Pharmacovigilance Database from 1985 to December 2009 were reviewed. Cases of hyperprolactinaemia in SRI users were described. In a case/non-case analysis, the association between reported cases of hyperprolactinaemia and the use of SRIs was assessed by calculating reporting odds ratios (ROR) with their 95% confidence intervals (CIs).

RESULTS:

A total of 11 863 reports with SRIs were collected, of which 187 reported hyperprolactinaemia ADRs. Subjects were 39.7 ± 13.5 years of age on average and mainly female (71%). We observed an increased risk of reporting of hyperprolactinaemia with the use of SRIs as antidepressants (overall ROR 3.3; 95% CI 2.8, 3.8), particularly with fluvoxamine (ROR 4.5; 95% CI 2.8, 7.2), citalopram (ROR 3.9; 95% CI 2.6, 5.8), fluoxetine (ROR 3.6; 95% CI 2.8, 4.7) and paroxetine (ROR 3.1; 95% CI 2.3, 4.2). Duloxetine, milnacipran and sertraline were not associated with an increased risk of reporting of hyperprolactinaemia.

CONCLUSIONS:

Treatment with SRIs is associated with an increased risk of reported hyperprolactinaemia. When investigating the aetiology of diagnosed hyperprolactinaemia, physicians should systematically enquire about treatment with SRIs. The risk of hyperprolactinaemia should be mentioned in the labelling of all SRI compounds.

PMID:
22077504
[PubMed – indexed for MEDLINE]